Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 8, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 11, 2020, 6:49 PM CDT for Lyon County, Morris County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 11, 2020, 6:49 PM CDT (23:49 UTC)
- Expired
- Apr 11, 2020, 7:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Lyon County, KS, Morris County, KS
The radar
The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 11, 6:54 PM CDT | HAIL 1.75 | Council Grove, KS | GOLFBALL SIZE HAIL COVERING THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 5:35 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1850 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 343 m²/s²
- 0-3 km storm-relative helicity
- 408 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
004
WUUS53 KTOP 112349
SVRTOP
KSC111-127-120015-
/O.NEW.KTOP.SV.W.0008.200411T2349Z-200412T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
649 PM CDT Sat Apr 11 2020
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southeastern Morris County in east central Kansas...
Northwestern Lyon County in east central Kansas...
* Until 715 PM CDT.
* At 649 PM CDT, a severe thunderstorm was located 4 miles south of
Council Grove, moving northeast at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Council Grove, Bushong, Dunlap and Council Grove Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3865 9662 3874 9651 3874 9615 3856 9634
3856 9664
TIME...MOT...LOC 2349Z 235DEG 30KT 3860 9652
HAIL...1.75IN
WIND...60MPH
$$
BD2 follow-up statements
557
WWUS53 KTOP 112355
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
655 PM CDT Sat Apr 11 2020
KSC111-127-120015-
/O.CON.KTOP.SV.W.0008.000000T0000Z-200412T0015Z/
Morris-Lyon-
655 PM CDT Sat Apr 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN MORRIS AND NORTHWESTERN LYON COUNTIES...
At 655 PM CDT, a severe thunderstorm was located near Council Grove,
moving northeast at 35 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Council Grove, Bushong, Dunlap and Council Grove Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3865 9662 3874 9651 3874 9615 3857 9633
3858 9662
TIME...MOT...LOC 2355Z 235DEG 30KT 3863 9647
HAIL...2.00IN
WIND...60MPH
$$
BD560
WWUS53 KTOP 120007
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
707 PM CDT Sat Apr 11 2020
KSC111-127-120015-
/O.CON.KTOP.SV.W.0008.000000T0000Z-200412T0015Z/
Morris-Lyon-
707 PM CDT Sat Apr 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR EAST CENTRAL MORRIS AND NORTHWESTERN LYON COUNTIES...
At 706 PM CDT, a severe thunderstorm was located 6 miles east of
Council Grove, moving northeast at 35 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Emergency management reported golf ball size hail at 655 PM
at Council Grove.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Council Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3864 9648 3874 9648 3874 9615 3864 9627
TIME...MOT...LOC 0006Z 235DEG 30KT 3868 9637
HAIL...2.00IN
WIND...60MPH
$$
BDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 6:38 PM CDT, 11 minutes earlier.
Area forecast discussion, Apr 11, 6:38 PM CDT, 11 minutes before
Area Forecast Discussion National Weather Service Topeka KS 638 PM CDT Sat Apr 11 2020 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Sunday) Issued at 354 PM CDT Sat Apr 11 2020 Active weather dominates our short-term period as a strong system impacts the region. The focus for this evening will be on timing and placement of thunderstorm development and severity potential. Attention then turns to hazards associated with an advancing cold front set to move through the CWA tomorrow. 20Z water vapor shows a cut-off upper low spinning over the AZ/ Mexico border, and an upper trough digging into the northwestern CONUS. At the surface, the ridge that was positioned over eastern KS/western MO yesterday is now located over the Carolina coasts. A deepening surface low was sitting over central KS at mid afternoon. With the aid of southerly flow, dewpoints have steadily increased today and are now in the low to mid 50s in eastern KS and a dryline is evident on surface maps extending from the low, southward into OK and TX. The warm and moistening atmosphere has led to further destabilization of our airmass with afternoon CAPE values ranging from 1000 J/kg near the NE state border to 2500 J/kg in south-central portions of KS. A low level jet is progged to strengthen near and just south of I-70 after 00Z, which is also when the HRRR and RAP, in agreement with some other convective allowing models (CAMS), show thunderstorm initiation over central and northeastern KS. Effective bulk shear values are forecast to range from about 30 to 40 kts. The combination of shear and CAPE could allow for some healthy updrafts leading to strong to severe thunderstorms. The main concerns will be large hail and damaging downburst wind. Storms should weaken after midnight but scattered showers may linger into Sunday morning. Attention then turns to the progression of a sharp cold front as it marches across the area tomorrow. North-northwest winds quickly increase behind the front and will become sustained between 25 and 35 mph with gusts to near 55 mph possible at times during the afternoon. Thus, a High Wind Warning has been issued for the western CWA with a Wind Advisory for the eastern half. Depending on the timing of the front, another round of strong to severe storms will be possible tomorrow afternoon just ahead of the boundary in eastern KS. Stratiform light rain is expected behind the boundary and efficient CAA will cause temperatures to plummet throughout the day. A wintry mix of precipitation is even possible in northern and north-central KS late in the day. .LONG TERM...(Sunday night through Saturday) Issued at 354 PM CDT Sat Apr 11 2020 Unseasonably cool temperatures will then settle in for the week in the wake of this weekend's system. Temps early Monday will likely be in the upper 20s with afternoon temps only warming into the 40s (feeling more like late February). Tuesday morning also looks to be below freezing area-wide with locations in northern KS experiencing sub-freezing conditions again Wednesday and Thursday morning. While temperatures moderate a bit through the week, we will remain below average with large scale troughing in place over a wide swath of the country. A return to more seasonable conditions can be expected next weekend. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 638 PM CDT Sat Apr 11 2020 Main concern will be convection through 06Z, primarily at TOP and FOE. Short term models suggest development at TOP and FOE in the 01Z to 04Z time period. Isolated tsra may affect MHK after 01Z. Forecast soundings suggest mvfr cigs developing after 06Z and lowering to IFR after 10Z. A strong cold front will move through the terminals in the 16Z to 19Z time period. Winds will shift to the northwest and increase to around 22 kts with gusts up to 48 kts at MHK and around 37 kts at TOP and FOE. && .TOP WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 10 AM to 10 PM CDT Sunday for KSZ011-012-023-024-026-038>040-054>056-058-059. High Wind Warning from 10 AM to 10 PM CDT Sunday for KSZ008>010-020>022-034>037. && SHORT TERM...Teefey LONG TERM...Teefey AVIATION...53
Hazardous weather outlook, Apr 11, 4:08 PM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 408 PM CDT Sat Apr 11 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-122115- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 408 PM CDT Sat Apr 11 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. A few strong to severe storms are possible this evening for the outlook area. Storms are most likely to form in central Kansas before moving eastward into the area. Primary hazards with any storms that develop are large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Very gusty northerly winds are expected Sunday into Sunday evening, with sustained winds of 25 to 35 mph and gusts of 55 mph possible. A High Wind Warning and Wind Advisory have been issued for the area. A few strong to severe storms could develop Sunday afternoon, mainly along and near Interstate 35. Large hail, damaging wind and a tornado or two will be possible. Overnight low temperatures are forecast to be below freezing from Sunday night through at least mid-week. These temperatures will damage unprotected and sensitive vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 4:04 PM CDT | High Wind Warning | TOP | Clay, Cloud, Dickinson, Geary, Marshall, Morris and 4 more | 29 hr |
| Apr 11, 4:04 PM CDT | Wind Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 33 hr |
| Apr 11, 6:25 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.